Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS Topeka, KS

September 7, 2015Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 7, 2015, 9:40 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2015, 9:40 PM CDT (02:40 UTC)
Expired
Sep 8, 2015, 12:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:05 PM CDTFLASH FLOOD2 Sw Lawrence, KSFLOODING REPORTED IN LAWRENCE ALONG ALABAMA BETWEEN 23RD AND 25TH STREETS AND BOB BILLINGS BETWEEN IOWA AND THE ORCHARDS GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WGUS53 KTOP 080240
FFWTOP
KSC045-087-080545-
/O.NEW.KTOP.FF.W.0032.150908T0240Z-150908T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1245 AM CDT
    
* AT 939 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAWRENCE...PERRY...LECOMPTON...WILLIAMSTOWN AND CLINTON LAKE. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3891 9516 3892 9544 3896 9550 3905 9550
      3907 9551 3908 9551 3909 9533 3908 9519
      3897 9519 3896 9517

$$

BOWEN
1 follow-up statement
263 
WGUS73 KTOP 080459
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT MON SEP 7 2015

KSC045-087-080509-
/O.CAN.KTOP.FF.W.0032.000000T0000Z-150908T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-
1159 PM CDT MON SEP 7 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3891 9516 3892 9544 3896 9550 3905 9550
      3907 9551 3908 9551 3909 9533 3908 9519
      3897 9519 3896 9517

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:46 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 7, 6:46 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT MON SEP 7 2015

...Update to near term convective forecast and aviation forecast
discussion...

.UPDATE...
ISSUED AT 636 PM CDT MON SEP 7 2015

The environment across the forecast area continues to evolve this
evening, and have adjusted the severe thunderstorm watch
accordingly. First off, northeast Kansas appears to have
stabilized substantially, and while there is a westerly advection
component of the more unstable central KS air, limited daytime
heating should keep the severe potential quite low in northeast
KS. Should note that ample shear remains in place, so any elevated
storms that can recognized this shear would pose a short lived
severe threat.

Central and east central KS remain quite unstable, with perhaps
the greatest instability into east central Kansas where Emporia
has a temperature of 88 with a dewpoint of 73 at last hour, likely
resulting in surface based CAPE well over 2000 J/Kg. Meanwhile,
effective shear at or greater than 40 kts has overspread the area.
This has fueled recent supercell development in Marion county and
could sustain the severe threat across the rest of east central KS
as well...although again the instability decreases into far
eastern KS. An outflow boundary near/just north of Emporia may
serve as a focus for severe storm development with very large
hail, damaging winds, and a small but non-zero threat for
tornadoes. Severe threat should wane after 9 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Showers and isolated storms continued off and on through the
afternoon hours in a zone of 1000-900mb convergence, weak isentropic
lift and the presence of a weak wave. Although the bulk of the
precipitation has moved east into missouri expect isolated to
scattered showers to continue across east central Kansas into the
early evening hours. Further north near the Nebraska border where
few clouds have allowed temperatures to warm into the lower to mid
90s. Latest mesoanalysis shows about 40 to 50kts of effective
shear, 1500-3000 J/kg of CAPE and no cap in place. Isolated
thunderstorms have developed just to the northwest of the forecast
area and were moving northeast across southern Nebraska at 1930Z.
Latest runs of the HRRR and the RAP suggest further development
across north central Kansas into the evening hours, with
additional development from central Kansas across northeast Kansas
through the evening hours. Storms that can develop across the
northern counties may be severe with hail, strong winds and an
isolated tornado possible. Another round of storms is expected
overnight into Tuesday morning as the upper level trough
progresses eastward across the Northern and Central Plains. Good
moisture transport is expected into northeast Kansas overnight
with precipitable water around 2 inches which will increase the
potential for locally heavy rainfall. The front is expected to
move slowly southeast across the forecast area on Tuesday then
moving out of east central Kansas Tuesday evening. Showers and
thunderstorms will likely be ongoing in the morning hours and then
continue along the boundary in the afternoon.

Clouds south of I-70 have kept temperatures in check in the upper
70s to upper 80s. Will likely still see some fluctuations in
temperatures through the late afternoon where the sun can come out.
Tonight, lows should cool into the low to mid 70s with highs on
Tuesday only in the low to mid 80s.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Cold front and associated showers and thunderstorms should be
moving to the southeast out of east central KS Tuesday evening.
Then surface high pressure builds in with pleasant temperatures
and lower humidities for Wednesday and Wednesday night.

Northwest flow aloft then sets up through the end of the week
with the first in a series of disturbances possibly affecting
north central KS by late Thursday afternoon.  That system moves
through Thursday night through Friday with a good chance of
thunderstorms during this time.

Subsidence behind the trough and associated surface high pressure
builds in for Saturday, and an upper ridge builds eastward for
Sunday and Monday, keeping the weekend into Monday dry.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING)
ISSUED AT 636 PM CDT MON SEP 7 2015

Main TAF focus is on convection as the next 18 to 24 hours could
feature scattered thunderstorms in and near TAF sites at any given
time. The best chances appear to be over the next few hours and
have run prevailing VCTS group with TEMPO periods of IFR vis owing
to the scattered nature of the heavy rain. Beyond 05Z, have
maintained a VCTS group, but more for uncertainty rather than a
persistent TS in the vicinity of the aerodromes. Winds should turn
more out of the northeast by tomorrow afternoon with lower but
non-zero TS chances.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...53
LONG TERM...GDP
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 7, 8:47 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON SEP 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-090200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
847 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS
WILL BECOME SEVERE THROUGH LATE EVENING. DAMAGING WIND GUSTS WILL
BE THE PRIMARY HAZARD BUT VERY HEAVY RAINFALL AND HAIL WILL ALSO
BE POSSIBLE. ISOLATED FLASH FLOODING MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY EVENING AS THE
SURFACE FRONT AND UPPER SYSTEM MOVE THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE.  LOCALLY HEAVY RAINFALL
WILL ALSO CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 7, 8:09 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT MON SEP 7 2015

KSZ038-039-080145-
WABAUNSEE-SHAWNEE-
809 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WABAUNSEE AND
SOUTHWESTERN SHAWNEE COUNTIES UNTIL 845 PM CDT...

AT 809 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KEENE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...MAPLE HILL AND KEENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 349.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3887 9589 3887 9594 3884 9595 3885 9597
      3890 9615 3908 9610 3908 9587
TIME...MOT...LOC 0109Z 280DEG 15KT 3898 9604

BOWEN
Special weather statement, Sep 7, 8:37 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT MON SEP 7 2015

KSZ035-037-080200-
DICKINSON-MORRIS-
837 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORRIS AND SOUTHERN
DICKINSON COUNTIES UNTIL 900 PM CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF HOPE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...HOPE AND WOODBINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3883 9724 3882 9685 3857 9690 3858 9693
      3861 9693 3861 9708 3865 9729
TIME...MOT...LOC 0136Z 281DEG 21KT 3874 9718

BOWEN
Local storm report, Sep 7, 9:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     8 SSW ABILENE           38.81N 97.27W
09/07/2015                   DICKINSON          KS   EMERGENCY MNGR

            HOUSE DAMAGED. REPORTS OF NUMEROUS POWER LINES DOWN.

&&

BYRNE
Special weather statement, Sep 7, 9:17 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT MON SEP 7 2015

KSZ040-080245-
DOUGLAS-
917 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 945
PM CDT...

AT 917 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN LAWRENCE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...EUDORA...LONE STAR...PLEASANT GROVE AND VINLAND.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 196 AND 205.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3881 9506 3885 9536 3905 9538 3903 9535
      3904 9530 3903 9529 3905 9528 3904 9519
      3896 9518 3896 9517 3898 9516 3897 9513
      3897 9511 3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 0217Z 275DEG 19KT 3895 9523

BOWEN
Local storm report, Sep 7, 9:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 SSW JUNCTION CITY     38.98N 96.86W
09/07/2015  E60 MPH          GEARY              KS   EMERGENCY MNGR

&&

BYRNE
Local storm report, Sep 7, 9:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       5 SW TOPEKA             39.00N 95.74W
09/07/2015  M2.96 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min
Sep 7, 8:37 PM CDTSpecial Weather StatementTOPDickinson23 min
Sep 7, 8:43 PM CDTAreal Flood AdvisoryTOPShawnee3 hr
Sep 7, 8:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Sep 7, 9:17 PM CDTSpecial Weather StatementTOPDouglas28 min
Sep 7, 9:24 PM CDTFlash Flood WarningTOPShawnee3 hr
Sep 7, 9:32 PM CDTSevere Thunderstorm WarningTOPMorris15 min
Sep 7, 9:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Sep 7, 9:49 PM CDTSpecial Weather StatementTOPDouglas26 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.